Florida, 2009

Damaging Wind in Florida, July 7, 2009

July 7, 2009 · NWS JAX · 1 event in 1 county or zone

Active southwest flow tracked storms inland from the Gulf of Mexico in the morning, then a passing short wave trough further de-stabilized the atmosphere in the afternoon to produce widespread strong to severe storms. Low level winds of 30-35 knots yielded strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Active southwest flow tracked storms inland from the Gulf of Mexico in the morning, then a passing short wave trough further de-stabilized the atmosphere in the afternoon to produce widespread strong to severe storms. Low level winds of 30-35 knots yielded strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 7, 8:50 AM EST, 25 minutes earlier.

Area forecast discussion, Jul 7, 8:50 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT TUE JUL 7 2009

...LOCALLY HEAVY RAINFALL POSSIBLE FOR THE NEXT SEVERAL DAYS...

.SHORT TERM...12Z KJAX SOUNDING IS PRETTY MUCH SATURATED THRU THE
COLUMN WITH PRECIP H2O OF 2.3 INCHES. TEMPERATURES FROM 500-600MB
HAVE WARMED ABOUT 2 DEGREES IN THE PAST 24 HRS AND TEMPERATURES
BELOW 700MB HAVE COOLED 1 TO 4 DEGREES. THIS HAS LED TO FURTHER
STABILIZATION ACROSS THE AREA WITH MODIFIED LIFTED INDEX OF -3 AND
CAPE OF 1500 J/KG. AS MENTIONED BY PREVIOUS FORECASTER...MAIN THREAT
FROM SHOWERS AND TSTMS WILL BE HEAVY RAINFALL. WILL CONTINUE TO
EVALUATE MODEL DATA FOR POSSIBLE FLOOD WATCH WITH AFTN PACKAGE...
LIKELY CONFINED TO OUR SW COUNTIES IF ISSUED. 30-35 KT WINDS IN THE
LOWER LEVELS WILL LEAD TO SOME GUSTY WINDS IN ANY TSTMS...BUT LIKELY
NON-SEVERE. PRECIP CONTINUES TO TRAIN ACROSS THE AREA FROM BELL TO
MIDDLEBURG.

SHORTWAVE ENERGY IS EXPECTED TO RETURN LATER IN THE DAY...AND THIS
WILL LIKELY DESTABILIZE THE ATMOSPHERE A BIT AS WELL AS ADD
MID-LEVEL SUPPORT TO CONVECTION. NAM AND RUC APPEAR TO HAVE BEST
HANDLE ON ONGOING CONVECTION...WITH A FILLING IN OF PRECIP DURING
THE AFTN AND PERHAPS A SHIFT TO THE N OF THE HEAVIEST PRECIP.
OVERALL THE POP FORECAST LOOKS GOOD TODAY...BUT WILL NEED TO BUMP UP
THE GRIDS IN THE 12-18Z TIMEFRAME. MAX TEMPERATURE FORECAST LOOKS
OKAY. THESE TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF
SUN EACH AREA RECEIVES.

&&

.AVIATION...FORECAST IS ON TRACK WITH IFR CONDITIONS IN TSTMS.

&&

.MARINE...SUSTAINED WINDS AT BUOY 41012 HAVE FINALLY COME UP TO A
SOLID 20+ KTS. LITTLE CHANGE EXPECTED TO FORECAST.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 10 PM THIS EVENING FOR ALTAMAHA
     SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

CARROLL/HESS/WALKER
Hazardous weather outlook, Jul 7, 3:41 AM EST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 AM EDT TUE JUL 7 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-080845-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
441 AM EDT TUE JUL 7 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LOCALLY HEAVY RAINFALL LIKELY TODAY...

SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY OVER THE WESTERN
TIER OF THE FLORIDA PENINSULA AND THE GULF OF MEXICO THIS MORNING.
THIS ACTIVITY WILL SPREAD INLAND AND INTENSIFY THROUGH THE LATE
MORNING HOURS AND INTO THE EARLY AFTERNOON. ALTHOUGH THE ACTIVITY
WILL REMAIN TRANSIENT IN NATURE...NUMEROUS ROUNDS OF POTENTIALLY
HEAVY RAINFALL ARE POSSIBLE ACROSS THE SAME AREAS THROUGH THIS
EVENING. CURRENT PROJECTIONS SHOW ONE TO ONE AND HALF INCHES OF
RAIN AVERAGED AREA WIDE WITH LOCALLY HIGHER AMOUNTS IN THE
STRONGER ACTIVITY. THIS WILL LEAD TO LOCALIZED MINOR FLOODING OF
MAINLY THE NORMAL FLOOD PRONE AREA. SHOULD BREAKS OCCUR IN CLOUD
COVER...THUNDERSTORM ACTIVITY WILL DEVELOP SUFFICIENT ENOUGH
LATER THIS AFTERNOON ACROSS THE AREA TO ALLOW FOR STRONG STORMS
WHICH WILL BE CAPABLE OF PRODUCING GUSTY WINDS OVER 40 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE FOCUS FOR THUNDERSTORMS WILL SHIFT TO THE FLORIDA PORTION OF THE
AREA THROUGH MID-WEEK. IN ADDITION...ALTHOUGH STRONG STORMS WILL
REMAIN POSSIBLE...THE CONCERN WILL FOCUS AROUND THE HEAVY RAINFALL
POTENTIAL AS THE FRONT STALLS OVER THE REGION. INDICATIONS ARE SOME
AREAS COULD RECEIVE ANYWHERE FROM 2 TO 4 INCHES OF RAIN OVER THE
NEXT 5 DAYS...GENERALLY SOUTH OF THE INTERSTATE 10 CORRIDOR...WITH
LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO SELF-ACTIVATE THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE

The radar

The Jacksonville radar (KJAX), 126 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
July 7, 9:15 AM EST
Where
Alachua County, 2.5 mi ESE of Newberry
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.640, -82.580

A Gainesville television station reported 10 large trees were blown down across a field. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170496.